Bilateral acute angle closure glaucoma and myopic shift by topiramate-induced ciliochoroidal effusion: case report and literature review
- 265 Downloads
To report two cases of ciliochoroidal effusion after the usage of topiramate.
Two middle-aged women experienced sudden onset of acute glaucoma and acquired myopia after taking topiramate. Ultrasound biomicroscopy demonstrated bilateral ciliochoroidal effusion and angle closure. The A-scan ultrasonography revealed shallow anterior chamber and thick lens. After the treatment and drug withdrawal, intraocular pressure, refractive status and angle anatomy returned to normal and there was resolution of ciliochoroidal effusion. During the clinical course, the anterior chamber depth (ACD) increased from 2.02 to 3.30 mm (1.28 mm of changes) OD and from 1.94 to 3.36 mm (1.42 mm of changes) OS. The lens thickness (LT) became thinner from 4.53 to 4.31 mm (0.22 mm of changes) OD and from 4.59 to 4.30 mm (0.29 mm of changes) OS in the first case. In the second case, the ACD increased from 2.33 to 3.07 mm (0.74 mm of changes) OD and from 2.30 to 3.05 mm (0.75 mm of changes) OS. The LT became thinner from 4.42 to 4.27 mm (0.15 mm of changes) OD and from 4.38 to 4.26 mm (0.12 mm of changes) OS. The forward displacement of the lens–iris diaphragm contributed more to the shallowness of the anterior chamber than the thickening of the lens itself (only accounting for 20%).
Topiramate-induced bilateral acute angle closure glaucoma and myopic shift was due to ciliochoroidal effusion which resulted in thicker lens and shallow anterior chamber. The later was mainly due to anterior displacement of the lens–iris diaphragm.
KeywordsTopiramate Ciliochoroidal effusion Acute angle closure glaucoma Myopic shift
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki Declaration and its later amendments or comparable ethical standards.
For this case review, formal consent is not required.
- 6.Lowe RF (1961) Angle-closure glaucoma: acute and subacute attacks: clinical types. Trans Ophthalmol Soc Aust 21:65Google Scholar
- 15.Schear NJ, Rowan AJ, Wiener JA, Haug SJ, Mindel JS (1990) Drug-induced myopia: a transient side effect of topiramate. Epilepsia 31:643Google Scholar
- 26.Fraunfelder FT, Fraunfelder FW, Randall JA (2001) Drug-induced ocular side effects, 5th edn. Butterworth-Heinemann, OxfordGoogle Scholar